The Annals of Probability

On Azéma–Yor processes, their optimal properties and the Bachelier–drawdown equation

Laurent Carraro, Nicole El Karoui, and Jan Obłój

Full-text: Open access

Abstract

We study the class of Azéma–Yor processes defined from a general semimartingale with a continuous running maximum process. We show that they arise as unique strong solutions of the Bachelier stochastic differential equation which we prove is equivalent to the drawdown equation. Solutions of the latter have the drawdown property: they always stay above a given function of their past maximum. We then show that any process which satisfies the drawdown property is in fact an Azéma–Yor process. The proofs exploit group structure of the set of Azéma–Yor processes, indexed by functions, which we introduce.

We investigate in detail Azéma–Yor martingales defined from a nonnegative local martingale converging to zero at infinity. We establish relations between average value at risk, drawdown function, Hardy–Littlewood transform and its inverse. In particular, we construct Azéma–Yor martingales with a given terminal law and this allows us to rediscover the Azéma–Yor solution to the Skorokhod embedding problem. Finally, we characterize Azéma–Yor martingales showing they are optimal relative to the concave ordering of terminal variables among martingales whose maximum dominates stochastically a given benchmark.

Article information

Source
Ann. Probab., Volume 40, Number 1 (2012), 372-400.

Dates
First available in Project Euclid: 3 January 2012

Permanent link to this document
https://projecteuclid.org/euclid.aop/1325605006

Digital Object Identifier
doi:10.1214/10-AOP614

Mathematical Reviews number (MathSciNet)
MR2917776

Zentralblatt MATH identifier
1239.60031

Subjects
Primary: 60G44: Martingales with continuous parameter
Secondary: 60H10: Stochastic ordinary differential equations [See also 34F05]

Keywords
Azéma–Yor process Bachelier–drawdown equation drawdown Hardy–Littlewood transform average value at risk concave order stochastic order Skorokhod embedding problem

Citation

Carraro, Laurent; El Karoui, Nicole; Obłój, Jan. On Azéma–Yor processes, their optimal properties and the Bachelier–drawdown equation. Ann. Probab. 40 (2012), no. 1, 372--400. doi:10.1214/10-AOP614. https://projecteuclid.org/euclid.aop/1325605006


Export citation

References

  • [1] Azéma, J. (1978). Représentation multiplicative d’une surmartingale bornée. Z. Wahrsch. Verw. Gebiete 45 191–211.
  • [2] Azéma, J. and Yor, M. (1978). En guise d’introduction. In Temps locaux (J. Azéma and M. Yor, eds.). Astérisque 5253 3–16. Société Mathématique de France, Paris.
  • [3] Azéma, J. and Yor, M. (1979). Une solution simple au problème de Skorokhod. In Séminaire de Probabilités, XIII. Lecture Notes in Math. 721 90–115. Springer, Berlin.
  • [4] Azéma, J. and Yor, M. (1979). Le problème de Skorokhod: Compléments à “Une solution simple au problème de Skorokhod.” In Séminaire de Probabilités, XIII. Lecture Notes in Math. 721 625–633. Springer, Berlin.
  • [5] Bachelier, L. (1906). Théorie des probabilités continues. J. Math. Pures Appl. 6(II) 259–327.
  • [6] Bank, P. and El Karoui, N. (2004). A stochastic representation theorem with applications to optimization and obstacle problems. Ann. Probab. 32 1030–1067.
  • [7] Blackwell, D. and Dubins, L. E. (1963). A converse to the dominated convergence theorem. Illinois J. Math. 7 508–514.
  • [8] Brown, H., Hobson, D. and Rogers, L. C. G. (2001). Robust hedging of barrier options. Math. Finance 11 285–314.
  • [9] Cvitanić, J. and Karatzas, I. (1995). On portfolio optimization under “drawdown” constraints. IMA Lecture Notes in Mathematics & Applications 65 77–88.
  • [10] Dellacherie, C. and Meyer, P.-A. (1980). Probabilités et potentiel. Chapitres V à VIII: Théorie des martingales, revised ed. Hermann, Paris.
  • [11] El Karoui, N. and Meziou, A. (2006). Constrained optimization with respect to stochastic dominance: Application to portfolio insurance. Math. Finance 16 103–117.
  • [12] El Karoui, N. and Meziou, A. (2008). Max-Plus decomposition of supermartingales and convex order. Application to American options and portfolio insurance. Ann. Probab. 36 647–697.
  • [13] Elie, R. and Touzi, N. (2008). Optimal lifetime consumption and investment under drawdown constraint. Finance Stoch. 12 299–330.
  • [14] Föllmer, H. and Schied, A. (2004). Stochastic Finance. An Introduction in Discrete Time, 2nd extended ed. de Gruyter Studies in Mathematics 27. de Gruyter, Berlin.
  • [15] Galtchouk, L. I. and Mirochnitchenko, T. P. (1997). Optimal stopping problem for continuous local martingales and some sharp inequalities. Stochastics Stochastics Rep. 61 21–33.
  • [16] Gilat, D. and Meilijson, I. (1988). A simple proof of a theorem of Blackwell & Dubins on the maximum of a uniformly integrable martingale. In Séminaire de Probabilités, XXII. Lecture Notes in Math. 1321 214–216. Springer, Berlin.
  • [17] Grossman, S. and Zhou, Z. (1993). Optimal investment strategies for controlling drawdowns. Math. Finance 3 241–276.
  • [18] Hardy, G. H. and Littlewood, J. E. (1930). A maximal theorem with function-theoretic applications. Acta Math. 54 81–116.
  • [19] Hobson, D. G. (1998). The maximum maximum of a martingale. In Séminaire de Probabilités, XXXII. Lecture Notes in Math. 1686 250–263. Springer, Berlin.
  • [20] Hurlimann, W. (1998). On stop-loss order and the distortion pricing principle. Astin Bull. 28 119–134.
  • [21] Kertz, R. P. and Rösler, U. (1990). Martingales with given maxima and terminal distributions. Israel J. Math. 69 173–192.
  • [22] Kertz, R. P. and Rösler, U. (1992). Stochastic and convex orders and lattices of probability measures, with a martingale interpretation. Israel J. Math. 77 129–164.
  • [23] Kertz, R. P. and Rösler, U. (1993). Hyperbolic-concave functions and Hardy–Littlewood maximal functions. In Stochastic Inequalities (Seattle, WA, 1991). IMS Lecture Notes Monogr. Ser. 22 196–210. IMS, Hayward, CA.
  • [24] Madan, D., Roynette, B. and Yor, M. (2008). Option prices as probabilities. Finance Research Letters 5 79–87.
  • [25] Nikeghbali, A. and Yor, M. (2006). Doob’s maximal identity, multiplicative decompositions and enlargements of filtrations. Illinois J. Math. 50 791–814 (electronic).
  • [26] Obłój, J. (2004). The Skorokhod embedding problem and its offspring. Probab. Surv. 1 321–392.
  • [27] Obłój, J. (2006). A complete characterization of local martingales which are functions of Brownian motion and its supremum. Bernoulli 12 955–969.
  • [28] Obłój, J. and Yor, M. (2006). On local martingale and its supremum: Harmonic functions and beyond. In From Stochastic Calculus to Mathematical Finance (Y. Kabanov, R. Lipster and J. Stoyanov, eds.) 517–534. Springer, Berlin.
  • [29] Profeta, C., Roynette, B. and Yor, M. (2010). Option Prices as Probabilities. Springer, Berlin.
  • [30] Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 293. Springer, Berlin.
  • [31] Roynette, B., Vallois, P. and Yor, M. (2006). Limiting laws associated with Brownian motion perturbated by its maximum, minimum and local time II. Studia Sci. Math. Hungar. 43 295–360.
  • [32] Shaked, M. and Shanthikumar, J. G. (1994). Stochastic Orders and Their Applications. Academic Press, Boston, MA.